Flash Flood, Rawlins
- When
- August 24, 8:25 AM CST
- Where
- Rawlins County, 1.02 mi N of Beardsley to 0.88 mi N of Beardsley
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.835, -101.233
North Beaver Creek was running out of its bank.
Thunderstorms produce flash flooding and hail up to golf ball size in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce flash flooding and hail up to golf ball size in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 5:52 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 552 AM MDT Sat Aug 24 2019 .UPDATE... Issued at 542 AM MDT Sat Aug 24 2019 Recently updated the forecast to cancel the Flash Flood Watch. Heavy rainfall has ended with no reports of flash flooding. Day shift will need to look at the possibility of another FFA. && .SHORT TERM...(Today through Monday night) Issued at 425 AM MDT Sat Aug 24 2019 Main forecast concerns will be lingering thunderstorms this morning, and redevelopment later in the day with additional chances for severe weather and heavy rainfall. Satellite showing amplified over the western Pacific transitioning to a more broad troughiness/zonal flow from the eastern Pacific into western North America, and then back to a more amplified flow over the eastern half of North America. Today/tonight...Complex thunderstorm forecast which increases uncertainty on what will actually happen and where. First initial concerns will be how long thunderstorms last this morning and if any fog will develop. Radar indicates that an MCV is over the north central/northeast portion of the area at this time and is slowly moving northeast. There looks to be some lingering storms this morning, but based on latest trends, am going to cut back the chance this morning. I may not have lowered them enough. Many areas have got moderate to heavy rainfall but appeared to have escaped the flash flooding at this time. So plan on letting the Flash Flood Watch expire at 6 AM MTN. Next is when and where thunderstorms could redevelop after the morning activity. Area looks to dry out and stabilize behind MCV. However models are now consistent on bringing in a rather strong shortwave trough in northwest flow aloft. Also left front quadrant/jet axis will affect the southwest half of the area through the day. This jet quickly moves away from the area late in the afternoon/early in the evening. Models redevelop thunderstorms but differ on how widespread and where. Am concerned that after the air mass has been turned over by last nights convection and stabilized behind the MCV, that we may not become very unstable. Also if thicker cloud cover can last longer, then that will keep much heating from taking place. Now what is a little concerning is if storms can form there looks to be a lot of shear. Effective shear increases to 40 to 50 knots along with 100-300 values on the 1-3 km SRH. Also mid level lapse rates are at least 7-8C and even a little higher. Dcape values are well above a 1000, and the STP is near 2. HREF is showing some pretty high 2-5 KM helicity values. SPC has increased the risk to slight with significant hail and wind values forecast along with a higher than normal risk for a few tornadoes. So will ramp up the HWO and issue a situation report. The same uncertainty is in play for locally heavy rainfall causing flash flooding. Precipitable water values are near 1.5 inches which is above normal. Storm motions are also faster. Based on where rain has fallen the last 2 days, if I was certain on where storms would form, I would issue another Flash Flood Watch for the eastern half for this afternoon and evening. However, I do not have enough confidence at this time. Models indicate the possibility of some fog through mid morning and inserted patchy fog into the forecast. There looks to be a better chance for more widespread fog later on tonight. However, am not confident enough to insert it at this time. Sunday/Sunday night...Possible that could have fog in the morning. Again did not insert and will let the day shift take a look at this. It looks like we will clear out faster than today so felt fine with having the forecast blend high temperatures. Forecast blend puts in a low chance of thunderstorms after midnight as a shortwave trough in northwest flow aloft moves through. This looks reasonable at this time, and did not change. Monday/Monday night...Above mentioned shortwave trough should keep thunderstorms lingering through the morning. Another northwest flow shortwave trough moves through during the night. Forecast blend has chance pops in there, and that looks reasonable at this time. .LONG TERM...(Tuesday through Friday) Issued at 157 AM MDT Sat Aug 24 2019 At the start of the period, an upper closed low is over south central Canada, just north of the Great Lakes. The upper trough extends down into the northern Plains and Upper Midwest, placing the tri-state region under northwest flow aloft. Multiple shortwaves appear to push through the flow throughout the long term period, generating chances for showers and thunderstorms each day. Ridging over the southwestern CONUS does progress east during this time, which could put a damper on storm chances later in the week. Will work to refine details once models come into better agreement. Cool high pressure aloft helps keep high temperatures in the mid to upper 70s on Tuesday, followed by a warming trend into the 80s on Wednesday and Thursday as the ridge builds east. Highs return to the 70s Friday into Saturday. Low temperatures range in the 50s throughout the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 542 AM MDT Sat Aug 24 2019 Highly uncertain forecast due to lingering mesoscale affects from the overnight/early morning convection. Also models are indicating rather widespread sub vfr conditions with little to no restrictions seen at this time. Plan on going with persistence this morning. Also uncertainty is high on where and how widespread thunderstorms will be this afternoon and evening. For Kgld, vfr conditions are expected through the period with the low probability of ifr conditions for a few hours this morning. The winds will be southeast near 10 knots until late tonight when they become south around 6 knots. Due to uncertainty have only put in vcts from 20z to 00z. For Kmck, again vfr conditions are currently forecast through the period. However, there will be potential this morning due to fog and stratus, and then again this afternoon due to thunderstorms. The winds will start out north to northeast around 7 knots before shifting to the southeast at near 12 knots from 14z to 06z. At 06z the winds will decrease to 6 knots before becoming light and variable at 09z. As with Kgld, only put in vcts from 21z to 02z. It will be possible that the period of thunderstorms could be longer than this. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...JBH AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 510 AM MDT Sat Aug 24 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 510 AM MDT Sat Aug 24 2019 /610 AM CDT Sat Aug 24 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Through the morning hours, there will be showers and thunderstorms, mainly along and east of Highway 83. To the west of this area, some fog is expected with a few locations having visibilities drop to a half mile or less. Thunderstorms are expected to develop this afternoon, mainly along and east of the Colorado border. There is some uncertainty on how widespread these storms will be. However, the storms that develop will be capable of producing large hail, possibly 2 inches and larger, wind gusts exceeding 60 mph, and a few tornadoes. Locally heavy rainfall will also be possible, and could cause flash flooding, especially in those areas that have received heavy rainfall the previous couple of days. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT for locations along and east of the Colorado border.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 1 NNW BLAKEMAN 39.84N 101.13W
08/24/2019 RAWLINS KS TRAINED SPOTTER
ROAD FLOODED OVER. DESCRIBED ROARING WATERS
OVER THE ROAD AT NORTH BEAVER CREEK ONGOING
AT TIME OF REPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 AM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW BLAKEMAN 39.84N 101.13W
08/24/2019 M1.00 INCH RAWLINS KS TRAINED SPOTTER
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
813 AM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN BENKELMAN 40.05N 101.53W
08/24/2019 E2.00 INCH DUNDY NE PUBLIC
TOTAL RAINFALL OVER PREVIOUS 24 HOURS. VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HEAVY RAIN 1 N COLBY 39.40N 101.05W
08/24/2019 M3.40 INCH THOMAS KS PUBLIC
TOTAL RAINFALL OVER PREVIOUS 24 HOURS. VIA
FACEBOOK.
&&The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 14:23 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
North Beaver Creek was running out of its bank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853538, 853539, 853540, 853541, 853542, 853543.